So in my first post I talked a little about steroid creams and how dangerous they can be. I want to talk about this a little more. Steroid creams have been used to treat inflammatory conditions like eczema for several decades. And they’re extremely effective… at least in the short term. Within a few days (or sometimes even before that) of use symptoms can reduce dramatically.
The problem comes with long term, continuous use. Within as few as 7 days of continuous topical steroid use, the skin can start to become dependent on these powerful creams, and in the long term your skin can suffer from atrophy. This is a thinning and weakening of the skin that can make you more susceptible to eczema flares in the future.
Potential For Side Effects
Even more terrifying, a certain number of people also seem to be susceptible to a condition called red skin syndrome. This is a condition caused by steroid cream overuse, in which the skin becomes utterly dependent on steroid creams. Red skin syndrome is the result of a downward spiral: powerful steroid medications are applied in ever-increasing amounts and over larger and larger areas of the body to combat what appears to be worsening eczema.
In actuality, the increasing inflammation is being provoked by the steroids themselves. Eventually, when these people are forced to stop using their medication because of dangerously high dosage, red skin syndrome kicks into full gear. What follows is several months of agonizing itchiness, sensitivity, burning and redness that can cover the whole body, even in locations that steroids were never used. Unfortunately, the only known way to recover from red skin syndrome is to go through this painful and drawn-out withdrawal process.
The potential for terrible side effects from steroid medications is well-known and real. Fortunately, they are avoidable. The active component in hydrocortisone, the weakest steroid, is actually a chemical that the human body produces on its own. So in some sense, it’s a “natural” drug. But not all steroids are created equally.
Knowing Your Risks
Modern medicine has created synthetic versions of this drug that are much more potent than hydrocortisone (up to 600 times more potent). The negative consequences are directly related to the potency of the cream and the duration that you use them. So skin atrophy could occur after a long time of continued use of hydrocortisone, or it could occur much faster with one of the more powerful varieties.
It’s important to know these risks and how strong your medication is when you get a prescription for a new steroid. You can look up your steroid medication on this list on Wikipedia. Particularly if you are using one of the more potent steroid varieties (betamethasone, amcinonide, desoximetasone to name just a few), it is so important to not use these creams for extended periods of time. These are very powerful chemicals, and you must use them intermittently so that your skin can take a break.
Topical steroid medication is a double-edge sword. Steroids are safe to use, if used properly; but they are dangerous if used improperly. Steroids can be very useful in controlling the symptoms of eczema, and they can be a vital component in your arsenal against eczema, but it’s critical that when they are used, they are used safely.